Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
July 4, 1980

Hemarthrosis From Heparin Therapy

Author Affiliations

William S. Middleton Memorial Veterans Hospital Madison. Wis

JAMA. 1980;244(1):30. doi:10.1001/jama.1980.03310010020017

To the Editor.—  Bleeding is a potential risk in patients with chronic renal failure who are receiving maintenance hemodialysis with intermittent heparinization. Biggers et al,1 in a recent study during a seven-year period, observed nine cases of bleeding complications attributable to heparin anticoagulation in patients receiving hemodialysis. We report here the occurrence of spontaneous hemarthrosis in the hip joint of a patient while he was undergoing intermittent hemodialysis for chronic renal failure.

Report of a Case.—  A 64-year-old, retired professional golfer with chronic renal failure secondary to glomerulonephritis experienced sudden-onset, left-hip pain during maintenance hemodialysis with systemic heparinization. He had been playing golf regularly but had no history of hip injury. He had no previous history of bleeding problems. On admission, after a day of steadily worsening pain, the hip was tender, with movement aggravating the pain. A roentgenogram of the hip revealed distension of the joint space with